MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JRNY II BCS XLPE ART ISRT SZ 5-6 LT 11MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. JRNY II BCS XLPE ART ISRT SZ 5-6 LT 11MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 74027263
Medical Device Problem Codes Deformation Due to Compressive Stress (2889); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pain (1994); Joint Laxity (4526); Joint effusion (4849)
Date of Event 10/31/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a left total knee replacement had been performed on (b)(6)2019 with a journey ii bcs system, the patient experienced pain and intermittent swelling.There was a moderate balance flexion and extension gap laxity.A revision surgery was performed on (b)(6) 2022 to exchange the poly from 11 mm to 15 mm constrained.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).H3, h6: the devices were not returned for evaluation; therefore, a device analysis could not be performed.The photographs were reviewed and did not reveal any defects.The clinical/medical investigation concluded that all documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.Based on the documentation provided, ligament laxity was most likely the contributing factor to the patient¿s increasing symptoms over the years as imaging was not suspicious for any acute abnormality.The patient underwent insert revision/exchange with and upsized thickness (11mm to 15mm) along with patellar resurfacing.Of note, ligament laxity is a known potential occurrence post total knee arthroplasty which is not indicative of a component malperformance and is addressed in the knee systems instructions for use.Additionally, patellar resurfacing was not performed during the primary total knee arthroplasty, and although a patella button was implanted during the first revision, it does not represent a component malperformance.Unfortunately, the length of time between symptom onset and the revision likely contributed to the severity of the reported events.The current patient status is unknown.Patient impact included knee pain, swelling, and instability/laxity which was treated with medication and insert revision (upsizing) along with patellar resurfacing.A transient post-surgical convalescence phase would be anticipated.Further patient impact could not be determined.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the device did not reveal similar events for the listed devices.A review of the risk management files revealed this failure mode was previously identified.A review of previous actions concluded that there is a higher than expected risk of revision surgery when the patella is unresurfaced at the index surgery.Patella resurfacing is an intraoperative discretionary decision of the surgeon, and this clinical decision may mitigate risk for individual patients.Actions were taken to update the instructions for use document and surgical technique to include statements informing users that outcome data reported in some registries suggest that resurfacing the patella during primary total knee arthroplasty should be considered since it may decrease the rate of revision, provided the patient¿s anatomical and clinical conditions allow.The review of the instructions for use documents for knee systems also revealed in the warnings and precautions section states that correct selection of the implant is extremely important.The appropriate type and size should be selected for patients with consideration of anatomical and biomechanical factors such as patient age and activity levels, weight, bone and muscle conditions, etc.Failure to use the optimum size component may result in loosening, bending, cracking, or fracture of the component and/or bone.Moreover, the possible adverse effects section revealed that unusual stress concentrations can result from trauma, improper implant selection, improper implant positioning, improper fixation, and/or migration of the components.Muscle and fibrous tissue laxity can also contribute to these conditions.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, joint tightness, joint laxity or patient condition.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
Additional information: g2 (medwatch report number added) corrected data: e4 (initial reporter also sent report to fda?), g2.
 
Additional Manufacturer Narrative
The associated insert was returned and evaluated.The visual inspection revealed scratches and gouges on the surface.This inspection was conducted using a magnifying glass.A lab analysis performed on the device revealed an extraction mark near the slot on the lock detail of the insert and burnishing wear and discoloration at the base of the post.Extraction damage can be created by the removal instrumentation used during the extraction of the implant.Burnishing wear and discoloration were found at the base of the post.Macroscopic/microscopic examination showed scratches and wear on the articular surface and deformation of the leading edges of the anterior lock detail.No evidence of deviation in processing or material was found for the retrieved item.The clinical/medical investigation concluded that all documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.Based on the documentation provided, ligament laxity was most likely the contributing factor to the patient¿s increasing symptoms over the years as imaging was not suspicious for any acute abnormality.The patient underwent insert revision/exchange with and upsized thickness (11mm to 15mm) along with patellar resurfacing.Of note, ligament laxity is a known potential occurrence post total knee arthroplasty which is not indicative of a component malperformance and is addressed in the knee systems instructions for use.Additionally, patellar resurfacing was not performed during the primary total knee arthroplasty, and although a patella button was implanted during the first revision, it does not represent a component malperformance.Unfortunately, the length of time between symptom onset and the revision likely contributed to the severity of the reported events.The current patient status is unknown.Patient impact included knee pain, swelling, and instability/laxity which was treated with medication and insert revision (upsizing) along with patellar resurfacing.A transient post-surgical convalescence phase would be anticipated.Further patient impact could not be determined.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the devices did not reveal similar events for the listed devices.A review of the risk management files revealed this failure mode was previously identified.A review of previous actions concluded that there is a higher than expected risk of revision surgery when the patella is unresurfaced at the index surgery.Patella resurfacing is an intraoperative discretionary decision of the surgeon, and this clinical decision may mitigate risk for individual patients.Actions were taken to update the instructions for use document and surgical technique to include statements informing users that outcome data reported in some registries suggest that resurfacing the patella during primary total knee arthroplasty should be considered since it may decrease the rate of revision, provided the patient¿s anatomical and clinical conditions allow.The review of the instructions for use documents for knee systems also revealed in the warnings and precautions section states that correct selection of the implant is extremely important.The appropriate type and size should be selected for patients with consideration of anatomical and biomechanical factors such as patient age and activity levels, weight, bone and muscle conditions, etc.Failure to use the optimum size component may result in loosening, bending, cracking, or fracture of the component and/or bone.Moreover, the possible adverse effects section revealed that unusual stress concentrations can result from trauma, improper implant selection, improper implant positioning, improper fixation, and/or migration of the components.Muscle and fibrous tissue laxity can also contribute to these conditions.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, joint tightness, joint laxity or patient condition.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
JRNY II BCS XLPE ART ISRT SZ 5-6 LT 11MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19076208
Report Number1020279-2024-00710
Device Sequence Number6900923
Product Code JWH
UDI-Device Identifier00885556178065
UDI-Public00885556178065
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K111711
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/27/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number74027263
Device Lot Number18BM16543
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/13/2023
Supplement Date Received by Manufacturer04/09/2024
08/22/2024
Initial Report FDA Received Date04/09/2024
Supplement Report FDA Received Date04/11/2024
08/27/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/20/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
74022126/18HM14590/JRNY II BCS FEMORAL OXIN LT SZ; 74022226/18LM00920/JOURNEY TIBIA BASE NP LT SZ 6
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age52 YR
Patient SexMale